Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Grand Forks, ND

May 27, 2006Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 2006, 9:32 AM CDT for Towner County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2006, 9:32 AM CDT (14:32 UTC)
Expired
May 27, 2006, 10:00 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 271432
SVRFGF
NDC095-271500-
/O.NEW.KFGF.SV.W.0019.060527T1432Z-060527T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
932 AM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1000 AM CDT

* AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 6 MILES SOUTHWEST OF NEWVILLE...OR 27 MILES NORTH
  OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWVILLE AT 940 AM CDT
  8 MILES SOUTHEAST OF EGELAND AT 945 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4840 9946 4839 9899 4870 9900 4869 9944

$$

GODON
2 follow-up statements
000 
WWUS53 KFGF 271448
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
946 AM CDT SAT MAY 27 2006

NDC095-271500-
/O.CON.KFGF.SV.W.0019.000000T0000Z-060527T1500Z/
TOWNER ND-
946 AM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHERN TOWNER COUNTY...

AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.  
THIS LINE EXTENDED FROM 10 MILES NORTHEAST OF CANDO TO 10 MILES 
SOUTH OF CANDO...OR ABOUT 30 MILES NORTH OF DEVILS LAKE. THIS LINE 
WAS MOVING TO THE NORTHEAST AT 20 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4840 9946 4839 9899 4870 9900 4869 9944

$$

GODON
000 
WWUS53 KFGF 271501
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
959 AM CDT SAT MAY 27 2006

NDC095-271509-
/O.EXP.KFGF.SV.W.0019.000000T0000Z-060527T1500Z/
TOWNER ND-
959 AM CDT SAT MAY 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TOWNER COUNTY WILL
EXPIRE AT 1000 AM CDT...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM OVER CANDO...30 MILES NORTH OF DEVILS LAKE...MOVING TO 
THE NORTHEAST AT 20 MPH. THE THUNDERSTORM HAD WEAKENED AND WAS NO 
LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE 
AT 1000 AM CDT. 

LAT...LON 4840 9946 4839 9899 4870 9900 4869 9944

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:58 AM CDT, 34 minutes earlier.

Area forecast discussion, May 27, 8:58 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
858 AM CDT SAT MAY 27 2006

.UPDATE...QUICK UPDATE TO REMOVE MENTION OF THE SEVERE WATCH AND
TRIM NORTHWARD THE MORNING THUNDER. LITTLE ELSE ADJUSTED. WILL
HAVE TO CONSIDER A FLASH FLOOD WATCH IF EXPECTED CONVECTION
DEVELOPS MAINLY TONIGHT AND MAYBE SUNDAY. RADAR SHOWS A SWATH OF
PRECIPITATION THIS MORNING WELL IN EXCESS OF AN INCH FROM NEAR NEW
ROCKFORD TO WEST OF PEMBINA. WILL SEE HOW THE RED RIVER TRIBUTARIES
IN THAT AREA RESPOND THROUGH TODAY AS WELL. FLASH FLOOD GUIDANCE
IS OTHERWISE RATHER HIGH ACROSS THE AREA SO WILL PROBABLY NOT
CONSIDER ONE ANYWHERE ELSE.

&&

.PREV DISCUSSION... (ISSUED 430 AM CDT SAT MAY 27 2006)

SHORT TERM...
UPPER LEVEL TROUGH WAS OVER THE PACIFIC NORTHWEST WHILE AN UPPER
LEVEL RIDGE WAS OVER THE GREAT PLAINS. TROUGH-RIDGE PATTERN SHIFTS
SLOWLY EAST INTO THE ROCKIES-EASTERN US RESPECTIVELY BY TUE MORNING.
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER EASTERN COLORADO AND IS
FORECAST TO MOVE INTO THE SOUTHERN FORECAST AREA BY LATE THIS
AFTERNOON. WILL ADD CHANCE FOR THUNDER IN THE SOUTH LATE AFTERNOON
AND TONIGHT. PRECIPITABLE WATER RISES FROM AROUND AN INCH THIS
MORNING TO NEAR 1.75 INCHES SAT NIGHT.

RADAR SHOWING STRONG STORMS OVER NORTHWEST ZONES MOVING NORTHEAST
ABOUT 25 KNOTS. LIFTED INDICES REMAIN NEUTRAL OVER NORTHWEST ZONES
WITH MODEST SURFACE MOISTURE FLUX CONVERGENCE.

PROBLEM SAT NIGHT MAY BE FLOODING POTENTIAL OVER NORTHERN ZONES. LOW
LEVEL MOISTURE INCREASES TO BETTER THAN 12 G/KG OVER FORECAST AREA.
SOTRM MOTION WILL BE VERY FAST.

LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, May 27, 7:15 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 AM CDT SAT MAY 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
715 AM CDT SAT MAY 27 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT OVER ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. ALSO LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. THE STORMS WILL DEVELOP AFTER 3 PM
AND WILL CONTINUE THROUGH SATURDAY NIGHT.

AN UPPER LEVEL DISTURBANCE OVER EASTERN COLORADO WILL MOVE INTO
THE SOUTHERN FORECAST AREA LATER THIS AFTERNOON AND THE PRODUCE
THE THUNDERSTORMS. OTHER THUNDERSTORMS WILL OCCUR ALONG A STALLED
COLD FRONT OVER THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST
MINNESOTA OR WEST OF A LINE FROM BAUDETTE TO ELBOW LAKE MINNESOTA.
THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE STORMS WILL DEVELOP IN THE AFTERNOON AND MAY GO INTO SUNDAY
NIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA. THUNDERSTORMS WILL OCCUR NEAR THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:44 AM CDTSevere Thunderstorm WarningFGFBenson31 min
May 27, 10:11 AM CDTSevere Thunderstorm WarningFGFCavalier34 min
May 27, 3:05 PM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more9 hr
May 27, 6:36 PM CDTSevere Thunderstorm WarningFGFTowner39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.